With over 50,000 accidental deaths a year, drug overdose is now the leading cause of accidental death in the U.S. Many of those deaths could have been prevented by teaching people what to do in an overdose emergency. This video concentrates on opioid addiction including the drugs heroin, fentanyl, percocet, OxyContin, Vicodin, morphine and buprenorphine. Risk factors for opioid overdose are detailed. The following situations put users at a higher risk of overdose: coming out of a detox facility; having a previous history of overdosing; mixing drugs; and using while alone. The program cautions that an especially high risk of an overdose occurs when drug dealers mix fentanyl with heroin. Recognizing the signs of a drug overdose in others is presented in a short dramatized sequence. The program teaches viewers how to make an assessment of the risk, when to call 911, and the best ways to keep the victim alive while waiting for help to arrive. The program also describes emergency actions to prevent alcohol overdose.
Grade Level: 7-College
Running Time: 11 Minutes
Includes: video, plus teacher’s resource book, student handouts and pre/post tests in digital format